Utah, 2008

Winter Storm and Winter Weather in Utah, February 13 to 15, 2008

February 13 to 15, 2008 · NWS GJT · 4 events in 4 counties and zones

A strong Pacific cold front pushed through eastern Utah and produced heavy snow and strong winds across much of the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific cold front pushed through eastern Utah and produced heavy snow and strong winds across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 3:04 AM MST, 7 hours 56 minutes earlier.

Area forecast discussion, Feb 13, 3:04 AM MST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
304 AM MST WED FEB 13 2008

...STRONG MOUNTAIN WINDS TODAY GIVE WAY TO HEAVY SNOW BURST ALONG
A COLD FRONT LATE THIS AFTERNOON AND OVERNIGHT...

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
MODELS SHOW GOOD CONSISTENCY FOR AN IMPRESSIVE COLD FRONTAL PASSAGE
TONIGHT. GFS SPLITS THIS SYSTEM A TAD MORE THAN THE NAM BUT THIS
WILL HAVE NO REAL EFFECT ON THE FORECAST. AT MIDNIGHT THIS SYSTEM IS
DIGGING ALONG THE PACIFIC NORTHWEST COAST. A STRONG VORT MAX/WATER
VAPOR DARKENING WAS DEVELOPING IN THE NOSE OF A 130KT JET NEAR SALEM
OREGON. THIS FEATURE WILL HELP PRODUCE A 539 CLOSED LOW SOUTH OF
SLC BY MIDNIGHT TONIGHT. A FEW LTG STRIKES NOTED WITHIN THE -34C
COLD CORE OVER BRITISH COLUMBIA. MOISTURE IS LIMITED WITH THIS
SYSTEM WITH NO SUBTROPICAL TAP. BUT WHAT MAKES THIS SYSTEM
IMPRESSIVE IS THE STRONG JET FORCING DIRECTLY OVER THE IMPRESSIVE
FRONTOGENETICAL FORCING.

TODAY: RIDGE AXIS HAS BROKEN DOWN WITH UPPER FLOW QUICKLY BACKING TO
WARM ADVECTION SW AND STRENGTHENING TO G50MPH IN THE NORTHERN/
CENTRAL MTNS THIS AFTERNOON. WENT ABOVE GUIDANCE TEMPS BUT COULD
STILL SEE A SPIKE OF AFTERNOON TEMPS. EVEN THE COLDEST VALLEYS SUCH
AS VERNAL AND GUNNISON WILL HAVE ONE MORE AFTERNOON OF TEMPS ABOVE
FREEZING. THE FRONT SLAMS INTO NE UTAH THIS AFTERNOON WITH HEAVY
SNOW DEVELOPING IN THE EASTERN UINTAS AND ELKHEAD MTNS BEFORE SUNSET.
ANY VALLEY RAIN WILL QUICKLY TRANSFORM TO SNOW IN CONVECTIVE
DIABATIC COOLING.

TONIGHT: FRONT IS ORIENTED FROM EAGLE TO BLANDING BY MIDNIGHT WITH
WIDESPREAD SNOWFALL ALONG AND BEHIND THE FRONT. SFC LOW DEEPENS
IN THE SAN JUAN MTNS AS THE FRONT SLOWS FOR HEAVIER SNOWFALL THERE.
WITH CONFIDENCE HIGH WILL GO AHEAD AND ISSUE WARNINGS FOR THE SAN
JUANS INCLUDING PAGOSA...AND ADVISORIES FOR OTHER MTNS. EVEN IF MTN
SNOWFALL DOES NOT REACH 6 INCHES...FRONTAL SNOW BURST CONDITIONS
WILL BE IMPRESSIVE AND DANGEROUS FOR TRAVEL. OTHER VALLEYS MAY NEED
HIGHLIGHTS SUCH AS EAGLE...GUNNISON...DURANGO. OROGRAPHIC FLOW
TURNS QUICKLY TO UNFAVORABLE NE POST FRONTAL THOUGH...SO AMOUNTS TO
BE LIMITED.

THURSDAY: NE FLOW/COLD ADVECTIVE SNOW FAVORS THE NORTH SLOPES AND
SOME NORTHERN SLOPES COULD SEE SOME LOCALLY IMPRESSIVE SNOWFALL WITH
LOW DENSITY SNOWS OF 25 OR 30:1. -32C COLD CORE REMAINS OVER CENTRAL
UTAH SO INSTABILITY IS LIMITED AND THINK LIGHTNING WILL BE UNLIKELY.
SFC CONVERGENCE CONTINUES IN THE SAN JUANS THROUGH THE MORNING WITH
SNOW DIMINISHING IN THE AFTERNOON.

THURSDAY NIGHT: BACKSIDE JET PASSES AND SHEARED VORTICITY DROPS
INTO NEW MEXICO. NE FLOW SLACKENS AND OVERNIGHT TEMPERATURES TO GET
QUITE COLD UNDER CLEARING SKIES.

.LONG TERM...FRIDAY THROUGH TUESDAY...
TRANSITION TO A DRIER PATTERN EXPECTED AS WE HEAD INTO THE WEEKEND.
A RIDGE WILL BUILD OVER THE AREA FRIDAY IN THE WAKE OF THE STORM
SYSTEM DISCUSSED ABOVE. AFTER A COLD MORNING FRIDAY...TEMPERATURES
WILL STRUGGLE TO RECOVER IN THE VALLEYS WITH STRONG INVERSIONS IN
PLACE. MORE OF THE SAME FRIDAY NIGHT WITH GOOD RADIATIONAL COOLING
EXPECTED.

AN AMPLIFIED 500MB RIDGE TO BECOME ESTABLISHED OVER THE PACIFIC
COAST STATES OVER THE WEEKEND AND THEN GRADUALLY SHIFT OVER THE
GREAT BASIN MONDAY AND TUESDAY WHILE LOSING SOME AMPLITUDE.

NORTHWEST FLOW OVER THE AREA MAY USHER IN A FEW WEAK DISTURBANCES AND
PRODUCE SOME LIGHT SNOW OVER THE MOUNTAINS NEAR THE CONTINENTAL
DIVIDE OVER THE WEEKEND. THE GFS CONTINUES TO SHOW A WEAK SHORTWAVE
TROUGH MOVING THROUGH THE RIDGE LATE MONDAY INTO TUESDAY BUT MINIMAL
CHANCE OF SIGNIFICANT PRECIPITATION WITH IT AT THIS POINT. OTHERWISE
IT LOOKS LIKE A DRY PATTERN FOR EASTERN UTAH AND WESTERN COLORADO. NO
SIGNIFICANT CHANGES TO THE TEMPERATURE FORECAST SATURDAY AND BEYOND
WITH A WARMING TREND ANTICIPATED.

&&

.AVIATION...
STRENGTHENING SOUTHWEST FLOW AT AND ABOVE MOUNTAIN TOP LEVEL
WILL CREATE INCREASING TURBULENCE THROUGH THE DAY...BECOMING
SEVERE AT TIMES THIS AFTERNOON. DETERIORATING CONDITIONS WILL OCCUR
OVER THE NORTHERN MOUNTAINS THIS AFTERNOON AS THE NEXT STORM SYSTEM
AND COLD FRONT APPROACHES FROM THE NORTHWEST.  MVFR AND IFR
CONDITIONS WILL FORM OVER THE NORTHERN MOUNTAINS ABOVE 8000 FEET AS
LIGHT SNOW INCREASES AFTER 18Z. THEN LIFR CONDITIONS EXPECTED AFTER
21Z IN HEAVY SNOWFALL WITH VSBY LESS THAN 1 MILE AT TIMES...AND
CEILINGS LESS THAN 1000 FEET. THESE IFR/LIFR CONDITIONS WILL SPREAD
INTO THE I-70 CORRIDOR INCLUDING EGE ASE GJT BETWEEN 02-04Z...THEN
INTO THE SOUTHERN AREAS BY 06-08Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR THE WESTERN SAN JUAN MOUNTAINS LATE
       TONIGHT THROUGH THURSDAY EVENING...ZONES 18/19.
      HEAVY SNOW WARNING FOR THE PAGOSA SPRINGS AREA LATE TONIGHT
       THROUGH THURSDAY EVENING...ZONE 23.
      SNOW AND BLOWING SNOW ADVISORY FOR ALL OTHER MOUNTAINS TONIGHT
       THROUGH THURSDAY...ZONES 3/4/9/10/12/17.
.UT...SNOW AND BLOWING SNOW ADVISORY LATE THIS AFTERNOON THROUGH
        THURSDAY MORNING FOR THE EASTERN UINTA MOUNTAINS...ZONE 23.
      SNOW AND BLOWING SNOW ADVISORY TONIGHT THROUGH THURSDAY
        AFTERNOON FOR THE TAVAPUTS/LA SALS/ABAJO MOUNTAINS...ZONES
        25/28.

SHORT TERM...JOE
LONG TERM....TAL
AVIATION.....JOE
Hazardous weather outlook, Feb 13, 5:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST WED FEB 13 2008

COZ001>014-017>023-UTZ022>025-027>029-141245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST WED FEB 13 2008

...NUMEROUS WINTER WEATHER ADVISORIES AND WARNINGS IN EFFECT FOR
THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER NORTHEAST UTAH LATE THIS AFTERNOON AND
SPREAD SOUTH AND EAST THIS EVENING AND OVERNIGHT AS A STRONG COLD
FRONT MOVES THROUGH THE AREA. A PERIOD OF HEAVY SNOW IS EXPECTED
WITH THE COLD FRONT PASSAGE. BY DAYBREAK THURSDAY...SNOW
ACCUMULATIONS OF 4 TO 9 INCHES CAN BE EXPECTED ACROSS MOST OF THE
MOUNTAINS...WITH 1 TO 4 INCHES ACROSS THE VALLEYS. SOUTHWEST WINDS
GUSTING TO 30 TO 40 MPH AND SHIFTING TO THE NORTH WILL OCCUR WITH
FRONTAL PASSAGE.

DETAILED INFORMATION AND THE LATEST ADVISORY AND WARNING STATEMENTS
CAN BE FOUND ON THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE
AT WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE ACROSS MOST OF THE MOUNTAINS THROUGH THE DAY
THURSDAY...WITH THE HEAVIEST SNOWFALL ACROSS THE SAN JUAN MOUNTAINS
OF SOUTHWEST COLORADO WHERE AN ADDITIONAL 6 TO 12 INCHES IS EXPECTED
BY LATE THURSDAY EVENING. ADDITIONAL ACCUMULATIONS FOR THE REST OF
THE MOUNTAINS ACROSS WESTERN COLORADO AND SOUTHEAST UTAH ON THURSDAY
WILL GENERALLY RANGE FROM 1 TO 3 INCHES. LOWER ELEVATIONS OF FAR
SOUTHWEST COLORADO CAN GENERALLY EXPECT 1 TO 3 INCHES OF SNOW ON
THURSDAY...EXCEPT 4 TO 8 INCHES IN THE PAGOSA SPRINGS AREA.

DRIER CONDITIONS WILL SPREAD ACROSS THE AREA FROM THE NORTH
THURSDAY NIGHT AND FRIDAY AND CONTINUE THROUGH THE WEEKEND FOR THE
ENTIRE AREA...EXPECT FOR SOME LOCALIZED LIGHT SNOW ACROSS THE
MOUNTAIN TOPS NEAR THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AND STRONG WINDS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Tavaputs Plateau

When
February 13, 11:00 AM MST to February 14, 7:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Around one foot of snow fell across the area while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Storm, Eastern Uinta Mountains

When
February 13, 12:00 PM MST to February 15, 1:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

One to two feet of snowfall occurred. Strong winds produced blowing and drifting snow, as well as localized blizzard conditions. A gust of 75 mph was measured at Clay Basin.

Winter Weather, La Sal & Abajo Mountains

When
February 13, 1:00 PM MST to February 15, 2:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches occurred with frequent wind gusts of 25 to 50 mph that produced blowing and drifting snow. An isolated gust of 81 mph was measured at the top of the La Sal Mountains.

Winter Storm, Eastern Uinta Basin

When
February 13, 7:00 PM MST to February 14, 6:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Widespread snowfall of 6 to 12 inches occurred, mainly across the western portion of the area. Wind gusts of 30 to 50 mph caused blowing and drifting snow, especially across the eastern portion of the area. Blizzard conditions were reported north and east of Vernal where snow drifts of 3 to 6 feet developed. Highway 40 from Vernal to the Colorado State Line was closed and Highway 191 from Vernal to Daggett County was closed for a period of time.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75509, 75508, 75498, 75513.